Hail, Knox
- When
- May 1, 3:55 PM CST
- Where
- Knox County, 5.73 mi NW of Crofton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.780, -97.570
The ground was covered with hail, some up to quarter size.
Thunderstorms developed over extreme northeast Nebraska along a warm front that extended east from low pressure in northeast Nebraska. The thunderstorms produced isolated large hail reports in northeast Nebraska before lifting into South Dakota and northern Iowa where they further intensified producing more numerous hail reports along with a few tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed over extreme northeast Nebraska along a warm front that extended east from low pressure in northeast Nebraska. The thunderstorms produced isolated large hail reports in northeast Nebraska before lifting into South Dakota and northern Iowa where they further intensified producing more numerous hail reports along with a few tornadoes. The whole system was associated with an unseasonably strong upper level system that had moved over western Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 2:18 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 318 PM CDT THU MAY 1 2008 .DISCUSSION... MAIN NEAR TERM FORECAST CONCERN IS CAP STRENGTH EARLY THIS EVENING. LATEST SUBJECTIVE SFC ANALYSIS SHOWS SFC LOW CENTERED OVR ERN NEB WITH WMFNT EXTENDING EAST AND SEWD INTO SWRN IA. DRYLINE IS MOVING EWD INTO SWRN COUNTIES WITH MID TO UPPER 50S DEWPOINTS AND EVEN LOWER 60S ACROSS SWRN IA AHEAD OF IT. ALTHOUGH DEWPOINTS ACROSS THE AREA HAVE BEEN DROPPING A FEW DEGREES THIS AFTERNOON...THE TRUE DRYLINE IS MUCH FURTHER WEST AND SOUTH. STRONG MIXING IS LIKELY AIDING IN DROPPING SOME OF THE DEWPOINTS. STRONG CAP REMAINS IN PLACE PER VARIOUS ACARS SOUNDINGS BUT SBCIN HAS BEEN DECREASING ACROSS A GOOD CHUNK OF NERN NEB EARLY THIS AFTERNOON. THIS IS WHERE TRIPLE POINT IS LOCATED AND BEST CHANCE FOR ANY TORNADIC ACTIVITY SHOULD REMAIN IF UPDRAFT CAN BUST THRU THE CAPPING INVERSION. OTHERWISE...ISOLATED TSTMS QUITE POSSIBLE ACROSS MUCH OF FORECAST AREA THIS EVENING WITH STRONG INSTABILITY AND MID LEVEL LAPSE RATES. EXCEPTION LOOKS LIKE FAR SWRN COUNTIES OF THE FORECAST AREA AS DRIER AIR PUSHES IN. WL HAVE MUCH BETTER HANDLE ON STRENGTH OF CAPPING INVERSION WHEN 21Z OAX SOUNDING DATA IS IN. LATER TONIGHT...AS STRONG UPPER LOW MOVES CLOSER TO THE REGION AND LOW PRESSURE DEVELOPS OVER KANSAS...MOISTURE WILL RETURN TO THE AREA AND REFUEL THE ATMOSPHERE. TSTMS THAT LIKELY DEVELOP ACROSS NERN KANSAS SHOULD MOVE NEWD AS A SQUALL LINE THRU FAR SERN NEB AND CONTINUE NEWD THRU THE LATE OVERNIGHT HOURS. UPPER LOW MOVES OVER THE FORECAST AREA FRIDAY AFTERNOON AND SCATTERED SHOWERS SHOULD BE SCATTERED IN NATURE THRU THE MORNING...BECOMING MORE WIDESPREAD BY AFTERNOON AND EVENING AS THE DEFORMATION ZONE MOVES INTO NERN NEB. AS COLD AIR FILTERS IN FROM THE NW...RAIN MAY MIX WITH AND CHANGE OVER TO SNOW IN THE FAR NWRN COUNTIES. LITTLE SNOWFALL ACCUMULATION IS EXPECTED...GENERALLY UNDER AN INCH OR SO. NORTHWEST WINDS ON THE BACK SIDE OF THE SYSTEM LOOK QUITE STRONG AND COULD APPROACH WIND ADVISORY CRITERIA FRIDAY NIGHT AS 50KT 850MB WINDS MIX DOWN. MAY BE SOME LINGERING SHOWERS IN THE EAST SAT MORNING...OTHERWISE WEAK UPPER RIDGING BUILDS IN FOR THE WEEKEND. HAVE PUSHED BACK POPS IN THE EXTENDED AS MODELS HAVE AGREED ON MOVING THE NEXT CLOSED LOW THRU THE REGION A LITTLE BIT LATER. && .AVIATION... AVIATION... FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 03/00Z. A WARM FRONT WILL RESIDE FROM NEAR KOFK TO KOMA AROUND 00Z. THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONT IN THE 22Z THROUGH 02Z TIME FRAME...AFFECTING MAINLY KOFK AREA. EXPECTING STORMS TO FIRE EAST OF THE KOMA AND KLNK AREAS THIS EVENING. HOWEVER ANOTHER LOW PRESSURE SYSTEM ROLLING THROUGH SOUTHEAST NEBRASKA AFTER 05Z WILL BRING THUNDERSTORMS TO KLNK AND KOMA BETWEEN 05Z AND 12Z. ANY OF THE THUNDERSTORMS COULD BE STRONG TO SEVERE. RAIN AND MVFR CIGS WILL BE OFF AND ON THROUGH THE DAY ON FRIDAY AS A STRONG UPPER LOW CONTINUES TO MOVE OVER THE AREA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && GRIFFIS/DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1203 PM CDT THU MAY 1 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-020715- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1203 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT TWO BOUTS OF SEVERE WEATHER ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. THE FIRST AREA OF CONCERN WILL BE IN AN ARC FROM NORTHEAST NEBRASKA THROUGH SOUTHWEST IOWA...GENERALLY NORTHEAST OF A LINE FROM NELIGH TO NORFOLK...OMAHA...NEBRASKA CITY AND FALLS CITY. THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE FROM ABOUT 5 PM THROUGH 8 PM. A COLD FRONT AND DRY LINE WILL BE PUSHING THROUGH THESE AREAS DURING THIS TIME. HIGH WIND SHEAR AND INSTABILITY WILL BE MAXIMIZED ACROSS NORTHEAST NEBRASKA...SO IF ANY THUNDERSTORMS DEVELOP THERE...TORNADOES WILL BE POSSIBLE. THE SECOND AREA OF SEVERE THUNDERSTORMS WILL OCCUR LATER IN THE EVENING AND OVERNIGHT...GENERALLY AFTER 10 PM...AND AFFECTING AREAS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A LINE FROM COLUMBUS TO TEKAMAH AND ONAWA. THE MAIN THREAT HERE WILL BE A SQUALL LINE OF STORMS WITH DAMAGING WINDS IN EXCESS OF 70 MPH. LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. THIS IS COMPLEX AND STILL-EVOLVING POTENTIAL SEVERE WEATHER SITUATION. THOSE IN EASTERN NEBRASKA AND SOUTHWEST IOWA SHOULD MONITOR THE LATEST FORECAST...AND BE AWARE FOR SEVERE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM WILL BE ENTERING THE PLAINS BY THE MIDDLE OF NEXT WEEK. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND WILL MORE LIKELY BE NEEDED TONIGHT. DERGAN
The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
1 hail. Local standard time, as filed.
The ground was covered with hail, some up to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85624.